Wyoming, 2020

Damaging Wind in Wyoming, June 28, 2020

June 28, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southeastern Crook County, producing wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southeastern Crook County, producing wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 12:45 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 12:45 PM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
145 PM MDT Sun Jun 28 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 134 PM MDT Sun Jun 28 2020

Latest upper level analysis has ridging across the central CONUS
with large trof across the Pacific Northwest. Shortwave energy is
lifting out of the trof across Wyoming at the moment, with
convection firing. Skies are mostly sunny across South Dakota,
with better cloud cover moving in from Wyoming. At the surface,
low pressure is located across south central South Dakota with
winds mostly northwest now across the forecast area. Temperatures
at 1 pm are in the 70s behind the low/cold front, and in the low
90s ahead.

This afternoon/evening...Isolated strong to severe storms are
expected across northeast WY and much of western SD, where
stronger shear will sustain any discrete storms and MLCAPE ranges
from 500 to 1500 j/kg. Large hail and strong wind gusts will be
the threats with any severe storms.

Monday may be sort of a carbon copy to today as cool front stalls
out somewhere across western SD. Temps will likely be a bit higher
than today to the east of the front, especially toward central SD,
where highs will approach 100 in spots. Combined with dewpoints in
the 60s to near 70 over south central SD, it will be a sweltering
day there. As the upper low slides a bit further east-northeast
toward southwest MT, another round of showers and storms are
expected, especially over western portions of the area, late Monday
and Monday night. Isolated strong to severe storms are possible
again, mostly in the same areas.

Tuesday is still an uncertain day, as far as thunderstorm potential
goes. The upper low will begin to track north-northeast across
western MT and into Canada by Wednesday morning. Medium range models
continue to back off some on storm potential as the cool front
progresses east into central SD during the day. The highest risk for
severe storms will certainly shift toward the central and eastern
Dakotas for later Tuesday and Tuesday night. The better potential
across our forecast area will likely be near and east of a line from
Lemmon to Philip to Martin. Further west across western SD,
instability will taper off behind the front, but steeper midlevel
lapse rates, strong shear, and sufficient forcing should allow
scattered storms to develop in many areas, a few possibly on the
stronger side. Pcpn chances in the forecast may still be at least a
bit high, but will be lowered with time if the trends continue.
Highs Tuesday will range from the lower 70s over parts of northeast
WY and the Black Hills to around 90 over south central SD.

Upper low lifts northward into western Canada midweek, allowing
ridge to rebuild across the Plains. Isolated to widely scattered
showers and storms will likely develop Wednesday in cooler and
somewhat unstable airmass. The building ridge will bring another
warmup for late week, with highs back in the 80s and 90s from
Thursday through the holiday weekend. Chances for storms should be
limited through the period. However, cannot rule out isolated
activity at times, especially over the Black Hills, if the cap can
be broken by a strong enough disturbance passing through the ridge.
At this point, the better chances for this look to be over the
weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1103 AM MDT Sun Jun 28 2020

High-based thunderstorms will develop over northeast WY after 20Z
and spread into western SD after 22Z. Large hail and gusty/erratic
winds expected with any severe storms. Local IFR conditions in the
stronger storms. Storms will diminish this evening and overnight.
Mainly VFR conditions expected outside of any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 28, 7:50 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
850 AM MDT Sun Jun 28 2020

SDZ001-002-012>014-024-025-028-072-073-WYZ054>058-071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Central Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
850 AM MDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a risk of strong to severe thunderstorms both Monday and
Tuesday afternoon and evening. The main threats will be damaging
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026-027-029>032-041>044-046-047-049-074-291300-
Rapid City-Southern Foot Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
850 AM MDT Sun Jun 28 2020 /950 AM CDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a risk of strong to severe thunderstorms both Monday and
Tuesday afternoon and evening. The main threats will be damaging
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 28, 2:06 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ROZET                   44.28N 105.20W
06/28/2020  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

EVENT NUMBER UNR2002055

ME
Local storm report, Jun 28, 2:15 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 N ROZET               44.34N 105.18W
06/28/2020  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            CAMPER LAID ON IT'S SIDE

0310 PM     TSTM WND DMG     4 N ROZET               44.34N 105.18W
06/28/2020                   CAMPBELL           WY   TRAINED SPOTTER

            CAMPER LAID ON IT'S SIDE

&&

EVENT NUMBER UNR2002056
EVENT NUMBER UNR2002057

ME
Local storm report, Jun 28, 2:41 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 WSW DWTN GILLETTE     44.26N 105.60W
06/28/2020                   CAMPBELL           WY   TRAINED SPOTTER

            LOST ROOF OFF A BARN, DEBRIS THROWN 150 FEET

&&

EVENT NUMBER UNR2002058

ME
Local storm report, Jun 28, 2:47 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     5 N ROZET               44.36N 105.20W
06/28/2020                   CAMPBELL           WY   EMERGENCY MNGR

            A POWER POLE WAS BROKEN OFF, NUMEROUS HOUSES LOST
            SIDING, A ROOF WAS BLOWN OFF ONE.

&&

EVENT NUMBER UNR2002059

ME
Local storm report, Jun 28, 3:05 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             9 SE DEVILS TOWER       44.52N 104.57W
06/28/2020  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002060

ME
Local storm report, Jun 28, 3:33 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             ALADDIN                 44.64N 104.18W
06/28/2020  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002061

ME

The radar

The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
June 28, 3:47 PM MST
Where
Crook County, 3 mi E of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.410, -104.319

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902392.